A more complete picture of where I’m atPosted: February 11, 2015
Last week, I wrote about some highy unpleasant sensations I was experiencing, that I’d deduced were from testosterone for me right now. Then I thought some more about it. I thought about how testosterone has never been anything but a good thing for me. I also got some insightful comments and talked things through with my partner and my therapist. The testosterone bit may be playing a part, but most likely it’s this new medication I’m on, being all wonky with my hormones.
Another big factor it took me a moment to think through is: my menstrual cycle. Although I’ve been on T for close to 2 years, the dose is low enough that I still get my period. Do I like that? No. But I haven’t been wanting to increase the T enough so that it will cease. Maybe one day I will get a hysto. That’s way down the line though. For now, my menstrual cycle is mild enough that I can deal with it. Until the addition of this atypical antipsychotic (Geodon), that is. While premenstrual, I was experiencing hot flashes and cold sweats. I stunk all around (feet, underarms, breath). I could not be around too much light or too much noise or too many people. (My partner and I call it TMS for Too Much Stimulation.) I was making it through the work day but had no energy for anything else. Or, conversely, I had too much pent up energy I needed to expend by dancing wildly or pacing.
Another piece of the puzzle, that my therapist filled in, was the idea that I’m still coming down from a manic jag. It was acute and short-lived, but the brain takes time to rebound from something so extreme. She told me that, essentially, agitation and “feelings of flying/fun” are two sides of the same coin, neurologically speaking. That made a ton of sense. I was still having fun when I was kicking back at home, on a leave from work. As soon as I returned to work, the stress shot through the roof. Makes sense.
Now that I have the pieces to make sense of all that, and now that my menstrual flow is dwindling, I’m finally feeling like myself again. Even better, actually, I’m feeling like I did when I first got on testosterone. All warm & fuzzy, all cozy and peaceful and grounded in my body. I know my brain <–> body connection still has some sorting out to do, and I know I’m going to get off this drug as soon as it is safe to / I feel like it. Right now though, I am so glad I’m out of the woods on this one.
(It makes sense too, because 12 years ago, I was on Risperdal, a different atypical antipsychotic. I was having really wonky hormonal side effects on that too. Some things don’t change much.)